Alert archive / Michigan / Small Craft Advisories in 2025
Small Craft Advisory 76, NWS Gaylord, MI
NWS Gaylord, MI issued this small craft advisory at Jul 24, 2025, 2:16 PM EDT. It took effect at Jul 24, 2025, 3:00 PM EDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jul 24, 2025, 2:16 PM EDT (18:16 UTC)
- In effect from
- Jul 24, 2025, 3:00 PM EDT
- Expired
- Jul 24, 2025, 10:23 PM EDT
- In force
- 7 hr
- Issued by
- NWS Gaylord, MI
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 24, 1:36 PM EDT, 40 minutes earlier. Its key messages:
- Hot and humid today over NE lower, especially in Gladwin, Arenac, and Iosco Counties
- Chances for afternoon showers and storms. The main hazards with storms will be heavy rain, lightning, an damaging wind gusts.
- A brief cool down back into the high 70s and 80s Friday and Saturday, then heat returns Sun and Mon
- On and off showers and storm chances through end of the month
Area forecast discussion, Jul 24, 1:36 PM EDT, 40 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 136 PM EDT Thu Jul 24 2025 .KEY MESSAGES... - Hot and humid today over NE lower, especially in Gladwin, Arenac, and Iosco Counties - Chances for afternoon showers and storms. The main hazards with storms will be heavy rain, lightning, an damaging wind gusts. - A brief cool down back into the high 70s and 80s Friday and Saturday, then heat returns Sun and Mon - On and off showers and storm chances through end of the month && .UPDATE... Issued at 928 AM EDT Thu Jul 24 2025 Inherited forecast themes remain on track... a grotesquely humid day across much of the Northwoods. Current peek at radar and satellite shows low cloud beginning to wash out across the area, with an area of semi-organized convection rocketing off the Door Peninsula, moving into the open waters of northern Lake Michigan. 12z soundings between GRB and APX showcases that moisture probably only gets deeper for us... Ample saturation to our west at the GRB site has yielded a 2.06 PWAT, while a little bit of drier air aloft has a lesser 1.54 PWAT. As this area of deeper moisture advects eastward, and diurnal heating commences, will easily see enough instability to generate thunderstorms. At this juncture, the bigger issue looks to be those torrential rains... though with enough shear (0-6km Bulk Shear generally ~40kts), could certainly see a damaging wind threat materialize in the most robust of updrafts. As it stands now, the most favorable window for storms across northern Michigan is generally somewhere between 10 AM and 5 PM, perhaps lingering a little later closer to Lake Huron / Saginaw Bay. In these scenarios with such low cloud bases, will have to watch how outflow boundary generation materializes this afternoon, as any hyper- localized shear environments could throw a funnel cloud or two if these collisions are absolutely perfect. Very low confidence in anything tornadic, but cannot be ruled out. In addition, combination of highs in the 90s and surface dewpoints well into the 70s in the Saginaw Bay area (where a Heat Advisory is in effect thru 8 PM this evening), heat indices are expected to climb in excess of 100... with 95 to 100 heat indices across portions of Ogemaw and Alcona as well. && .SHORT TERM /THROUGH TONIGHT/... Issued at 244 AM EDT Thu Jul 24 2025 Current surface observations show most winds have returns to southerly over northern MI this morning as an MCS dissipates with the remnants exiting to the north and east. Dew points in the mid to high 60s will keep climbing this morning into the low to mid 70s as the axis of deepest moisture moves over MI today. This moisture surge has been rotating around a large dome of high pressure which is has been meandering over the central and eastern U.S. Cyclogenesis over south central Ontario CAN has helped better define a cold front that stretches across Lk Superior towards northern WI and southern MN. Surface high pressure building into MN and Lk Superior will continue to push the boundary to the SE across MI today. Hot and humid conditions in the lower levels, paired with a trend of decreasing heights aloft leads to an unstable environment (especially for locations that warm well into the 90s) later this morning and early afternoon. Shear in the mid and lower levels is modest, however slightly better shear in the mid levels exists today compared to yesterday - which means discrete storms could become organized. The main window will be the mid morning hours to the late evening hours for the best chances with severe storms. The main hazards will be heavy rain, lightning, and damaging wind gusts. As the boundary slowly moves across the area, repeated rounds of heavy rain could be seen over some areas. If seen, this could lead to localized flooding in low spots and hilly terrain. Hot and humid conditions will be seen today. The hottest temperatuers will likely be in Gladwin, Arenac, and Iosco counties - as a meso-scale boundary from the MCS last evening formed just to the north these areas, leaving them untouched. NE lower will also not be impacted by the approaching front before peak heating. Heat indices reaching into the high 90s and low 100s will likely be seen over the counties adjacent to Saginaw bay this afternoon. The one caveat to this is if the boundary progresses quicker than anticipated and cloud cover reaches these spots before peak heating. However, with the humidity conditions will still feel hot today whether heat indices are in the low 90s or high 90s. Uncertainty: There is uncertainty in the exact coverage of storms and the timing of the boundary today. CAMs depict either mostly discrete or multi cell clusters along the boundary but keep coverage isolated or scattered. The boundary will be weak and washed out, possibly slowing down over northern as it battles with southerlies to the south. The lack of uniform forcing will likely result in less coverage, however storm outflows could substitute for this. Nonetheless, the best instability will likely land over NE lower - as the boundary will be orientated SW/NE - and lead to the best chances for storms here. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... Issued at 244 AM EDT Thu Jul 24 2025 Surface high pressure builds in Friday, leading to temperatures cooling by 5 to 10 degrees and a brief relief from the humidity. A shortwave will eject from the southern plains/Rockies towards the great lakes region. Showers and storm chances return Saturday. Bu Sunday, the dome of high pressure has migrated back to the central plains and returns temperatures back into the high 80s. Rounds of showers and storms will be possible as they rotate around the upper high and over MI through mid week. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 136 PM EDT Thu Jul 24 2025 Showers/ storms will continue to track through the region this afternoon into the evening with gusty winds and heavy rain (possibly reducing visibilities) at times. Westerly winds will decrease and turn northerly through the night becoming calm/ light. Chances for patchy fog develop into the morning hours with any fog development expected to burn off as the sun rises in the morning. && .APX WATCHES/WARNINGS/ADVISORIES... MI...Heat Advisory until 8 PM EDT this evening for MIZ036-041-042. MARINE...Small Craft Advisory until 11 PM EDT this evening for LHZ349. && UPDATE...HAD SHORT TERM...ELD LONG TERM...ELD AVIATION...NSC
Hazardous weather outlook, Jul 24, 3:08 AM EDT, 11 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 308 AM EDT Thu Jul 24 2025 MIZ016>018-020>036-041-042-086>088-095>099-250715- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 308 AM EDT Thu Jul 24 2025 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Locally heavy rain and strong to severe thunderstorm chances exist for northern Lower Michigan today. Main hazards are heavy rain and damaging winds. Dangerous heat will be seen over areas of NE lower near Saginaw Bay. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Times of showers and storms are forecasted through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of strong storms or rainfall totals are appreciated. For more information visit http://weather.gov/gaylord. LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-250715- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 308 AM EDT Thu Jul 24 2025 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms chances spread across all of northern Michigan on today, especially over the Lake Huron and Lake Michigan waters. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Times of showers and storms are forecasted through the period. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but any reports of strong storms or rainfall totals are appreciated. For more information visit http://weather.gov/gaylord.
In the hours before
Local storm report, Jul 24, 1:14 PM EDT, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
114 PM EDT Thu Jul 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM Tstm Wnd Dmg 5 NNW Riggsville 45.64N 84.65W
07/24/2025 Cheboygan MI Law Enforcement
Numerous trees down on road with visible
funnel reported. Potential tornado damage.
Time estimated via radar.
&&Special weather statement, Jul 24, 1:50 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Gaylord MI
150 PM EDT Thu Jul 24 2025
MIZ035-241830-
Ogemaw MI-
150 PM EDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN OGEMAW COUNTY THROUGH
230 PM EDT...
At 150 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clear Lake, or near St. Helen, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated. Weak rotation has also been observed on
radar with this storm.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Rose City, Clear Lake, Lupton, Rose Township, Selkirk, and Rifle
River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4431 8435 4436 8437 4439 8437 4445 8428
4451 8404 4451 8389 4431 8389
TIME...MOT...LOC 1750Z 253DEG 34KT 4436 8429
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CornishSpecial weather statement, Jul 24, 1:52 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Gaylord MI
152 PM EDT Thu Jul 24 2025
MIZ018-024-241830-
Presque Isle MI-Alpena MI-
152 PM EDT Thu Jul 24 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ALPENA AND
SOUTHEASTERN PRESQUE ISLE COUNTIES THROUGH 230 PM EDT...
At 152 PM EDT, Doppler radar was tracking a strong thunderstorm near
Posen, or 9 miles southwest of Presque Isle Light, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Presque Isle Light, Presque Isle, Posen, Thompsons Harbor State Park,
Cathro, and Lakewood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4513 8361 4523 8373 4539 8349 4539 8347
4533 8341 4528 8333 4523 8335 4520 8331
TIME...MOT...LOC 1752Z 238DEG 31KT 4523 8362
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CornishLocal storm report, Jul 24, 2:01 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
201 PM EDT Thu Jul 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Tstm Wnd Dmg 3 SSE Traverse City 44.72N 85.58W
07/24/2025 Grand Traverse MI Emergency Mngr
Emergency manager relayed a report from the
public of numerous trees down and a roof
ripped off a silo. Delayed report, time
estimated via radar.
&&
JLDLocal storm report, Jul 24, 2:07 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
207 PM EDT Thu Jul 24 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM Tstm Wnd Dmg 3 SSE Traverse City 44.72N 85.58W
07/23/2025 Grand Traverse MI Emergency Mngr
Corrects previous tstm wnd dmg report from 3
SSE Traverse City. Emergency manager relayed
a report from the public of numerous trees
down and a roof ripped off a silo. Delayed
report, time estimated via radar.
&&Special weather statement, Jul 24, 2:15 PM EDT, 1 minute before
Special Weather Statement
National Weather Service Gaylord MI
215 PM EDT Thu Jul 24 2025
MIZ034-035-041-042-241845-
Arenac MI-Gladwin MI-Roscommon MI-Ogemaw MI-
215 PM EDT Thu Jul 24 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ARENAC...GLADWIN...
SOUTHERN OGEMAW AND SOUTHEASTERN ROSCOMMON COUNTIES THROUGH 245 PM
EDT...
At 214 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Branch to near Beaverton. Movement was
east at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Alger, Gladwin, West Branch, Beaverton, Skidway Lake, Hockaday,
Skeels, Winegars, Twin Lakes Area, Wooden Shoe Village, Selkirk,
Nester Township, and Bowmanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8461 4432 8446 4433 8390 4383 8433
4383 8436 4381 8437 4381 8460
TIME...MOT...LOC 1814Z 265DEG 28KT 4429 8423 4391 8459
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CornishThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:00 PM EDT | Special Marine Warning | APX | 104 min | |
| Jul 23, 8:36 PM EDT | Special Marine Warning | APX | 86 min | |
| Jul 23, 8:47 PM EDT | Severe Thunderstorm Warning | APX | Benzie, Grand Traverse, Leelanau, Manistee, Wexford | 43 min |
| Jul 23, 9:00 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 23, 9:19 PM EDT | Severe Thunderstorm Warning | APX | Grand Traverse, Kalkaska, Leelanau, Missaukee, Wexford | 41 min |
| Jul 23, 9:36 PM EDT | Special Marine Warning | APX | 58 min | |
| Jul 23, 9:41 PM EDT | Special Weather Statement | APX | Emmet | 34 min |
| Jul 23, 9:43 PM EDT | Special Weather Statement | APX | Mackinac | 47 min |
| Jul 23, 9:48 PM EDT | Special Weather Statement | APX | Cheboygan | 42 min |
| Jul 23, 9:53 PM EDT | Special Weather Statement | APX | Kalkaska | 37 min |
| Jul 23, 10:16 PM EDT | Special Weather Statement | APX | Crawford, Roscommon | 29 min |
| Jul 24, 2:42 AM EDT | Heat Advisory | APX | Arenac, Gladwin, Iosco | 16 hr |
| Jul 24, 2:44 AM EDT | Small Craft Advisory | APX | 12 hr | |
| Jul 24, 9:58 AM EDT | Special Marine Warning | APX | 92 min | |
| Jul 24, 10:48 AM EDT | Severe Thunderstorm Warning | APX | Charlevoix, Emmet | 42 min |
| Jul 24, 11:25 AM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Emmet, Mackinac | 50 min |
| Jul 24, 11:28 AM EDT | Special Marine Warning | APX | 62 min | |
| Jul 24, 11:34 AM EDT | Tornado Warning | APX | Cheboygan | 31 min |
| Jul 24, 12:09 PM EDT | Severe Thunderstorm Warning | APX | Cheboygan, Otsego | 66 min |
| Jul 24, 12:12 PM EDT | Special Marine Warning | APX | 44 min | |
| Jul 24, 12:39 PM EDT | Special Marine Warning | APX | 66 min | |
| Jul 24, 12:41 PM EDT | Severe Thunderstorm Warning | APX | Presque Isle | 64 min |
| Jul 24, 1:08 PM EDT | Special Marine Warning | APX | 37 min | |
| Jul 24, 1:42 PM EDT | Special Marine Warning | APX | 93 min | |
| Jul 24, 1:50 PM EDT | Special Weather Statement | APX | Ogemaw | 40 min |
| Jul 24, 1:52 PM EDT | Special Weather Statement | APX | Presque Isle | 38 min |
| Jul 24, 2:15 PM EDT | Special Weather Statement | APX | Gladwin | 30 min |
| Jul 24, 2:32 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Iosco, Ogemaw | 58 min |
| Jul 24, 2:45 PM EDT | Special Marine Warning | APX | 2 hr | |
| Jul 24, 3:00 PM EDT | Flash Flood Warning | APX | Alpena, Presque Isle | 108 min |
| Jul 24, 3:14 PM EDT | Special Marine Warning | APX | 91 min | |
| Jul 24, 4:41 PM EDT | Special Marine Warning | APX | 43 min |
Nearby
Small Craft Advisories in Michigan, 2025Every small craft advisory in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.